Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 88, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 11:27 AM CDT for Johnson County, Linn County, Iowa. It was in force for 48 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 11:27 AM CDT (16:27 UTC)
- Expired
- Jul 8, 2001, 12:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:00 PM CDT | Thunderstorm Wind 52 M | Cedar Rapids, IA | 60 mph wind gust. Reported by trained storm spotter. |
| Jul 8, 12:00 PM CDT | Thunderstorm Wind 61 E | Palo, IA | Severe winds pushed an empty grain train down the tracks. Reported by emergency management. |
| Jul 8, 12:02 PM CDT | Thunderstorm Wind 61 E | Cedar Rapids, IA | 70 mph wind gust downed trees and damaged a communications tower. Reported by law enforcement. |
| Jul 8, 12:05 PM CDT | Thunderstorm Wind 52 M | Cedar Rapids, IA | 60 mph wind gust brought down a one foot diameter tree limb. Reported by news media. |
| Jul 8, 12:10 PM CDT | Thunderstorm Wind 61 E | Hiawatha, IA | Large trees and power poles snapped. Reported by emergency management. |
| Jul 8, 12:15 PM CDT | Thunderstorm Wind 52 E | Mt Vernon, IA | 8 inch limbs downed. Reported by emergency management. |
| Jul 8, 12:20 PM CDT | Thunderstorm Wind 52 M | Springville, IA | 60 mph wind gust knocked down tree limbs. Reported by emergency management. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2493 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 081626 SVRMLI IAC103-113-081715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1127 AM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL IOWA LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 1215 PM CDT * AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 7 MILES WEST OF FAIRFAX... OR 11 MILES NORTHEAST OF MARENGO...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FAIRFAX BY 1135 AM CDT. CEDAR RAPIDS MUNICIPAL AIRPORT BY 1140 AM CDT. SWISHER BY 1140 AM CDT. COU FALLS BY 1150 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 65 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. OTHER SEVERE STORMS ACROSS BENTON AND IOWA COUNTIES WILL ALSO MOVE ACROSS THE WARNED AREA AFTER THE INITIAL STORM PASSES...THUS THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH 1215 PM. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS ACROSS TAMA AND BENTON COUNTIES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4229 9184 4170 9181 4172 9139 4228 9138 HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 9:02 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT SUN JUL 8 2001 AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK. IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON. WILL ALSO HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY. AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI TO NR KDSM TO KOMA. HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING EAST...SIMILAR TO LAST NIGHT. WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS AFTERNOON...AT LEAST OVER THE NORTHERN CWA. THE WEAKER CAP AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR OVER ABOUT THE NORTHERN HALF OF THE CWA. WILL KEEP LOW CHANCE POPS SOUTH WITH CAP STILL IN PLACE. WILL ALSO CONTINUE HEAT ADVISORY FOR TODAY FOR THE SAME AREA. TEMP FORECAST TODAY A LITTLE TRICKY WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS. DEWPOINTS SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO PROVIDE RELIEF FROM THE HEAT. LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING SOUTH AS SURFACE FRONT PUSHES INTO MO. MAV NUMBERS LOOK REASONABLE. WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW CHANCE POPS SOUTH HALF. NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK. DRY FORECAST TUESDAY CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL. DVN... IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES. DLF
In the hours before
Special weather statement, Jul 8, 5:38 AM CDT, 5 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 AM CDT SUN JUL 8 2001 ...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS... ...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS... A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF 105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR NORTH. HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND 90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE. A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY RAINFALL AMOUNTS EARLY THIS MORNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID MORNING. THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH WAPELLO TO GALESBURG. SOUTH OF THIS LINE...WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT. THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE... ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT... BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH. THIS BOUNDARY WAS ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT. THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING. WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE TODAY. ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. DLF
Special weather statement, Jul 8, 9:57 AM CDT, 1 hour 30 minutes before
IAZ068-ILZ015-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 AM CDT SUN JUL 8 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND COUNTIES ALLOWED TO EXPIRE AT 10 AM... AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES... ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. MCCLURE
Local storm report, Jul 8, 11:14 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.o...
1110 AM BELLE PLAINE IA 65 MPH TSTM GUST
07/08/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 8, 11:15 AM CDT, 12 minutes before
IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026- 034-035-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT SUN JUL 8 2001 ...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 526...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA: BENTON...CEDAR...CLINTON...DES MOINES...HENRY...IOWA... JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA... MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN ILLINOIS: BUREAU...HANCOCK...HENDERSON...HENRY...MCDONOUGH... MERCER...PUTNAM...ROCK ISLAND...WARREN AND WHITESIDE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO... ANAMOSA...BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...CEDAR RAPIDS...CLINTON...COLUMBUS JUNCTION...DAVENPORT...EAST MOLINE... FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KEOKUK... KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MOLINE...MONMOUTH... MORRISON...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...VINTON... WAPELLO AND WASHINGTON. SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...AFFECTING THE WATCH AREA THROUGH LATE AFTERNOON. THE GREATEST THREAT IS FOR DAMAGING THUNDERSTORM WINDS...AND HAIL UP TO 2 INCHES IN DIAMETER IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SHOULD BE PREPARED FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDqERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. LRE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 62 min |
| Jul 8, 11:00 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 45 min |
| Jul 8, 11:46 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 29 min |
| Jul 8, 12:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 67 min |
| Jul 8, 12:17 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 28 min |
| Jul 8, 12:25 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 65 min |
| Jul 8, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 56 min |
| Jul 8, 12:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.